Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 8:14 PM MDT for Hill County, Liberty County, Toole County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2017, 8:14 PM MDT (02:14 UTC)
- Expired
- Jun 8, 2017, 9:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:39 PM MDT | TSTM WND GST 66 | 14 Nnw Joplin, MT | MESONET STATION D4821, 13 NW JOPLIN. |
| Jun 8, 8:39 PM MDT | TSTM WND GST 66 | 14 Nnw Joplin, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
388
WUUS55 KTFX 090214
SVRTFX
MTC041-051-101-090300-
/O.NEW.KTFX.SV.W.0032.170609T0214Z-170609T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
814 PM MDT THU JUN 8 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northern Liberty County in north central Montana...
Northern Toole County in north central Montana...
Northwestern Hill County in north central Montana...
* Until 900 PM MDT
* At 813 PM MDT, severe thunderstorms were located along a line
extending from 9 miles north of Sunburst to 23 miles north of
Lothair to near Joplin, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail. This storm has a
history of producing wind damage across Toole County,
including damage to vehicles and buildings.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Chester, Sunburst, Sweet Grass, Ferdig and Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Toole and Liberty Counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4844 11094 4863 11134 4885 11216 4900 11206
4900 11027
TIME...MOT...LOC 0213Z 210DEG 44KT 4901 11194 4881 11122 4859 11080
HAIL...0.75IN
WIND...70MPH
$$
MARTIN2 follow-up statements
465
WWUS55 KTFX 090226
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
826 PM MDT THU JUN 8 2017
MTC041-051-101-090300-
/O.CON.KTFX.SV.W.0032.000000T0000Z-170609T0300Z/
Liberty MT-Toole MT-Hill MT-
826 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHERN LIBERTY...NORTHERN TOOLE AND NORTHWESTERN HILL
COUNTIES...
At 823 PM MDT, severe thunderstorms were located along a line
extending from 15 miles north of Sunburst to 27 miles north of
Chester to 7 miles north of Joplin, moving east at 50 mph.
These are very dangerous storms.
HAZARD...70 to 80 mph wind gusts and penny size hail.
SOURCE...At 752 PM, a Department of Highways site recorded an 83 mph
wind gust in Sunburst.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Chester, Sunburst, Sweet Grass, Ferdig and Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Toole and Liberty Counties. Damaging winds are
also likely in northwestern Hill County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4844 11094 4863 11134 4885 11216 4900 11206
4900 11027
TIME...MOT...LOC 0223Z 270DEG 44KT 4909 11187 4889 11115 4867 11073
HAIL...0.75IN
WIND...80MPH
$$
MARTIN134
WWUS55 KTFX 090251
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
851 PM MDT THU JUN 8 2017
MTC041-051-101-090300-
/O.CON.KTFX.SV.W.0032.000000T0000Z-170609T0300Z/
Liberty MT-Toole MT-Hill MT-
851 PM MDT THU JUN 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN LIBERTY...NORTHEASTERN TOOLE AND NORTHWESTERN HILL
COUNTIES...
At 848 PM MDT, severe thunderstorms were located along a line
extending from 38 miles northeast of Sunburst to 35 miles north of
Joplin to 11 miles north of Inverness, moving northeast at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail. This storm has a
history of producing 70 to 80 mph wind gusts and damage
across Toole County.
SOURCE...Trained weather spotters and weather sensors.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Chester and Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4844 11094 4876 11112 4899 11156 4900 11027
TIME...MOT...LOC 0248Z 212DEG 42KT 4928 11132 4907 11086 4873 11065
HAIL...0.75IN
WIND...80MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 8, 5:11 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MDT Thu Jun 8 2017 .UPDATE... Thunderstorms have developed along the Rocky Mountain Front late this afternoon. Instability is peaking with warm air and unusually high dewpoints across North-central Montana. Mid-level lapse rates and shear are increasing as a shortwave trough advances from the southwest. Storms are expected to progress to the east-northeast, with some potential for damaging winds and large hail. A Severe Thunderstorm Watch is now in effect through 11pm. && .SYNOPSIS... Ongoing strong to severe thunderstorms will continue into the overnight hours with damaging winds and large hail the main threats. By Friday, there is a continued chance of showers and a few storms, with only a few spotty showers over the weekend. However, by the start of the work week on Monday and Tuesday, there is the potential for widespread heavy rainfall as the next major storm system develops and impacts a large majority of our area. High temperatures will return to near seasonable levels on Friday and into the upcoming weekend. && .DISCUSSION... && .AVIATION... Updated 1743Z. VFR conditions will generally prevail through the forecast period, however, increasing instability during the afternoon hours ahead of an upper level disturbance could bring isolated to widely scattered thunderstorms for the mid/late afternoon and into the evening hours. Those terminals most at risk of seeing a thunderstorm are KCTB, KGTF, KHVR, and KHLN. Storms could become strong to severe near these terminals, producing gusty/erratic winds, hail, and heavy rain. In addition to the threat for precipitation, a Pacific Front will sweep from west to east across the region during the evening. This front will bring a wind shift, in addition to breezy winds which could gust upwards of 30kts. - Moldan/Martin && .HYDROLOGY... The flood warning for the Big Hole River near Melrose has been cancelled. The river has fallen below flood stage. However the river will remain high for the next several days and could once again exceed flood stage later this weekend or next week. Additionally, there is the potential for a late spring storm early next week that could bring widespread heavy precipitation to portions of Central and North Central MT. Rainfall amounts could be heavy enough that some flooding problems develop. Brusda && .PREV DISCUSSION... /ISSUED 242 PM MDT Thu Jun 8 2017/ Rest of Today through Tonight...As of 1pm, the atmosphere remains capped. However, lift will continue to increase in association with the approaching shortwave. Still think this wave and convergence near/north of the SFC low track will aid in storms developing this afternoon over the mountains, then moving out over the plains through tonight. But, it still should be noted that if the cap holds, the coverage of storms my be fairly isolated. Regardless, any storm that can break through the cap and sustain itself will be in a favorable environment for strong to severe storms capable of large hail, damaging winds, and heavy rainfall. With near to above normal moisture in the atmosphere, isolated flash flooding cannot be ruled out. Still think the greatest threat for storms and severe weather will be along the Hi-line. Southern sections of central Montana (ie. Great Falls to Lewistown) will be more conditional on whether the cap breaks or not. Friday/Friday Night...As the large upper low over the Pacific continues to edge eastward, another potent s/w is forecast to traverse the area, with a focus of precipitation across the southern half of our CWA. While shear across SW MT looks fairly strong on Friday, instability looks much weaker than today. That said, certainly cannot rule out a few stronger storms developing, capable of gusty winds and hail. Showers and storms may clip southern sections of central Montana, but the Hi-line looks to stay mostly dry and breezy. Martin Saturday through Sunday...A few scattered showers will be possible over the weekend as the region will be in-between storm systems. Most showers will be short lived and light. Afternoon temperatures will be a bit below normal. For Monday through Tuesday night...A strong late season spring storm will affect the region. Both the GFS/EC prog some of the heaviest precipitation over portions of Central and North Central MT where 1 to 3 inches of rain could fall. Isolated higher amounts are possible. Expect some adjustments over the next few days. The heavy rainfall could result in flooding problems. Thus pops have been raised for this period. Temperatures will be below normal. For Wednesday into Thursday...The flow aloft will be out of the northwest. Expect a slow warming trend...with a few light showers. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 53 70 45 66 / 30 30 30 10 CTB 49 67 43 64 / 60 0 10 10 HLN 54 70 45 66 / 30 70 50 20 BZN 49 71 44 66 / 10 40 50 20 WEY 39 61 35 59 / 0 30 50 20 DLN 48 68 41 62 / 20 50 30 10 HVR 56 76 48 73 / 50 10 20 0 LWT 54 69 44 65 / 10 80 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton && weather.gov/greatfalls
In the hours before
Local storm report, Jun 8, 7:39 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 5 W LEDGER 48.27N 111.94W
06/08/2017 PONDERA MT TRAINED SPOTTER
COTTONWOOD TREE BLOWN DOWN BY THUNDERSTORM OUTFLOW
WINDS THAT WERE ESTIMATED AROUND 60 MPH
&&
MARTINLocal storm report, Jun 8, 7:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SHELBY 48.51N 111.86W
06/08/2017 E65 MPH TOOLE MT TRAINED SPOTTER
SEVERE WIND GUST BLEW SHEET METAL AROUND POLE.
&&
KLGLocal storm report, Jun 8, 7:52 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 6 S OILMONT 48.66N 111.86W
06/08/2017 M62 MPH TOOLE MT TRAINED SPOTTER
SOCIAL MEDIA REPORT FROM STORM CHASER
&&
JAALocal storm report, Jun 8, 8:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG 4 N SHELBY 48.57N 111.86W
06/08/2017 TOOLE MT LAW ENFORCEMENT
DOUBLE SEMI-TRAILER BLOWN OVER AT MM358 INTERSTATE 15
NORTH OF SHELBY
&&
KLGLocal storm report, Jun 8, 8:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
809 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 4 N SHELBY 48.57N 111.86W
06/08/2017 TOOLE MT TRAINED SPOTTER
REPORTS OF BLOWN OVER VEHICLES... 2 SEMIS AND 1
CAMPER... ON I-15 NORTH OF SHELBY
&&
JAALocal storm report, Jun 8, 8:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL VALIER 48.30N 112.25W
06/08/2017 E1.00 INCH PONDERA MT TRAINED SPOTTER
CHASER REPORTS HAIL THE SIZE OF QUARTERS. TIME
ESTIMATED.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:10 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 25 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 38 min |
| Jun 8, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 25 min |
| Jun 8, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 47 min |
| Jun 8, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Toole | 26 min |
| Jun 8, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill, Liberty | 46 min |
| Jun 8, 9:00 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jun 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 45 min |
| Jun 8, 10:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 30 min |
| Jun 8, 11:03 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 9, 1:45 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.